Alert archive / Illinois / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 164, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 16, 2016, 3:13 PM CDT for Monroe County, Randolph County, Saint Clair County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2016, 3:13 PM CDT (20:13 UTC)
- Expired
- Sep 16, 2016, 4:00 PM CDT
- In force
- 47 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Monroe County, IL, Randolph County, IL, Saint Clair County, IL
The radar
The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 3:30 PM CDT | TSTM WND DMG | Prairie Du Rocher, IL | MULTIPLE THREE INCH DIAMETER TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.3
The text
As transmitted.
917 WUUS53 KLSX 162013 SVRLSX ILC133-157-163-162100- /O.NEW.KLSX.SV.W.0164.160916T2013Z-160916T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 313 PM CDT FRI SEP 16 2016 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL ST. CLAIR COUNTY IN SOUTHWESTERN ILLINOIS... NORTHWESTERN RANDOLPH COUNTY IN SOUTHWESTERN ILLINOIS... SOUTHEASTERN MONROE COUNTY IN SOUTHWESTERN ILLINOIS... * UNTIL 400 PM CDT. * AT 312 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EVANSVILLE... MOVING NORTHEAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... RED BUD...EVANSVILLE...BALDWIN...PRAIRIE DU ROCHER...PRAIRIE... RUMA...HOUSTON AND AMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3804 9008 3811 9014 3830 8988 3815 8977 TIME...MOT...LOC 2012Z 232DEG 12KT 3811 9005 HAIL...1.00IN WIND...<50MPH $$ CARNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 12:57 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 16, 12:57 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1257 PM CDT FRI SEP 16 2016 .UPDATE... Issued at 1049 AM CDT Fri Sep 16 2016 Thunderstorms have already produced pockets of 1-3+" of rainfall this morning across parts of central and east Missouri as well as southwest Illinois prompting this issuance of flood advisories. Showers and thunderstorms continue to push along in the southwesterly mid level flow late this morning. They are being generated by low level moisture convergence underneath weak ascent produced by a series of weak vort maxes in the mid level flow. Expect the showers and thunderstorm to continue to generate and move northeast across the southeastern two thirds of the CWA this afternoon and early this evening. Will continue to watch for potential heavy rainfall and possible flooding based on training of cells. Temperatures will be held down by clouds and rain. Britt && .SHORT TERM... (Through Late This Afternoon) Issued at 334 AM CDT Fri Sep 16 2016 Still some confidence issues with how and where the storms will develop today. Complex of storms extend from southern Iowa southwestward to northwestern Missouri and eastern Kansas as of 08z. In the meantime, scattered showers trying to pop up over northeast/central down to southwestern Missouri, but little if any of it is reaching the ground at the moment. HRRR models want to develop storms over the next several hours, mainly north of I-70, then eventually spread across majority of forecast area by 12z, while complex to our north weakens. Will blend a bit of reality and models for pops today, but did keep likely pops for most locations at some point today. Won't see an all day rain, but with plenty of clouds and some rain, temperatures will struggle to warm up, so have highs in the upper 70s to mid 80s. Byrd .LONG TERM... (Tonight through Thursday) Issued at 334 AM CDT Fri Sep 16 2016 (Tonight - Sunday) Expect TSRA to be ongoing at the beginning of the period across the sern half of the CWA, roughly along and SE of a K3LF to KSTL to KVIH line. An ULJ back-building into the region as well as an approaching s/w shud support TSRA into the overnight hrs with help from an increasing swly LLJ. Uncertain what coverage of TSRA near the actual cdfnt will be like. Better low level forcing will remain further south as mentioned above. The ECMWF suggests some ULJ coupling which may support better coverage near the fnt, but this soln seems to be an outlier. Still, think sct coverage is reasonable and have therefore kept chance PoPs going near the fnt. While the TSRA mentioned above shud push the effective sfc boundary south of the CWA, the actual cdfnt will still be pushing swd thru the region. Have kept PoPs in morning vs. afternoon with some uncertainty in timing, but in general, morning convection shud continue moving out of the region with any activity along the fnt dissipating. Expect breaks in clouds to develop allowing some recovery south of the cdfnt and redevelopment during the afternoon hours. However, if these breaks do not occur, a dry fropa is entirely possible. The GFS soln seems to suggest enuf CAA with the 805mb cdfnt that light RA will be possible much of the day. This soln seems to be an outlier attm, but will keep in mind for future updates. With the fnt south of the CWA Sat night, the remainder of the period remains dry. As for temps, kept warmer trend going for tonight and Sat as the region remains south of the fnt. Trended cooler for Sat night thru Sun as the sfc ridge settles into the region. (Monday - Thursday) Temps shud warm quickly on Mon as the sfc ridge builds ewd. However, this appears to be short lived as another cdfnt shud reach the region by Mon night into Tues. Can not rule out precip along this fnt, however, it appears best forcing will remain well north of the region with the main upper trof over the Great Lakes and low level forcing well out ahead of the fnt. Temps shud warm again by mid-week as the upper ridge builds into the region. Mdl solns differ somewhat with the GFS breaking down the ridge sooner. Have kept PoPs low thru the end of the period, but believe the upper ridge will remain in place a bit longer, keeping the sfc fnt and the associated precip north of the area. Tilly && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1257 PM CDT Fri Sep 16 2016 Showers and thunderstorms will continue to affect the St. Louis area terminals and KCOU this afternoon and this evening. This will cause MVFR/possible IFR ceilings and visibilities, especially with the heavier downpours. Have placed showers and thunderstorms in the TAFs at these airports through the evening hours. Also have VCTS or PROB30 chances going at KUIN where confidence is not as high. Could be MVFR or IFR ceilings and visibilities develop late tonight or early tomorrow where there will be abundant moisture in the lower atmosphere. SPECIFICS FOR KSTL: Showers and thunderstorms are lining up back into southwest Missouri, so believe there will be a chance for rain at the airport through this evening. This will cause MVFR/possible IFR ceilings and visibilities, especially with the heavier downpours. There is the possibility of lower ceilings and visibilities late tonight and early Saturday, but confidence is too low to include these at this time. Expect mainly VFR conditions late tomorrow morning and tomorrow afternoon. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Sep 16, 8:36 AM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAINT LOUIS MO 836 AM CDT FRI SEP 16 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 836 AM CDT FRI SEP 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE EASTERN OZARKS. WIND GUSTS OF 40-60 MPH IS THE PRIMARY THREAT. SOME OF THE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 40 MPH...RAINFALL TOTALS OVER 1 INCH....AND ANY OBSERVATIONS OF FLOODING. GOSSELIN
In the hours before
Local storm report, Sep 16, 1:20 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM HEAVY RAIN MEDORA 39.18N 90.14W
09/16/2016 M1.54 INCH MACOUPIN IL CO-OP OBSERVER
RAIN MEASURED SINCE 7AM. SMALL CREEKS OUT OF BANKS AND
DITCHES FULL ALONG ROADS
&&
WALSHLocal storm report, Sep 16, 2:24 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
224 PM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL FESTUS 38.22N 90.41W
09/16/2016 M0.70 INCH JEFFERSON MO TRAINED SPOTTER
&&
WALSHSpecial weather statement, Sep 16, 2:27 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT FRI SEP 16 2016
ILZ079-101-102-MOZ065-162015-
RANDOLPH IL-MONROE IL-ST. CLAIR IL-JEFFERSON MO-
227 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. CLAIR...NORTH
CENTRAL RANDOLPH...SOUTHERN MONROE AND SOUTHEASTERN JEFFERSON
COUNTIES UNTIL 315 PM CDT...
AT 227 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR CRYSTAL CITY...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FESTUS...WATERLOO...CRYSTAL CITY...RED BUD...NEW DESIGN...PRAIRIE...
HECKER...MAEYSTOWN...FULTS...AMES...WARTBURG...BURKSVILLE...
RENAULT...CHALFIN BRIDGE...MADONNAVILLE AND MONROE CITY.
THIS INCLUDES INTERSTATE 55 IN MISSOURI BETWEEN EXITS 170 AND 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3815 8992 3811 9024 3813 9025 3812 9025
3811 9026 3809 9032 3809 9041 3822 9046
3838 8997
TIME...MOT...LOC 1927Z 252DEG 19KT 3816 9034
CARNEYSpecial weather statement, Sep 16, 3:07 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT FRI SEP 16 2016
ILZ079-101-102-162045-
RANDOLPH IL-MONROE IL-ST. CLAIR IL-
307 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. CLAIR...
NORTHERN RANDOLPH AND SOUTHEASTERN MONROE COUNTIES UNTIL 345 PM
CDT...
AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF STE. GENEVIEVE...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RED BUD...EVANSVILLE...BALDWIN...PRESTON...PRAIRIE DU ROCHER...
PRAIRIE...HECKER...RUMA...HOUSTON...MODOC...KELLOGG...AMES...ROOTS...
RENAULT...WALSH AND KIDD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3813 8973 3798 9002 3801 9005 3801 9009
3802 9010 3804 9013 3806 9013 3807 9016
3807 9017 3810 9022 3834 8995
TIME...MOT...LOC 2006Z 229DEG 12KT 3808 9008
CARNEYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 9:26 AM CDT | Areal Flood Advisory | LSX | Bond, Madison | 4 hr |
| Sep 16, 12:04 PM CDT | Areal Flood Advisory | LSX | Macoupin | 4 hr |
| Sep 16, 2:27 PM CDT | Special Weather Statement | LSX | Monroe | 48 min |
| Sep 16, 3:07 PM CDT | Special Weather Statement | LSX | Randolph | 38 min |
| Sep 16, 3:30 PM CDT | Tornado Warning | LSX | Randolph | 30 min |
| Sep 16, 3:57 PM CDT | Tornado Warning | LSX | Randolph | 33 min |
| Sep 16, 4:25 PM CDT | Areal Flood Advisory | LSX | Monroe, Randolph | 6 hr |
| Sep 16, 5:00 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 30 min |
| Sep 16, 5:07 PM CDT | Tornado Warning | LSX | Randolph | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.